The Ventura County Office of Education is joining state health officials in warning schools and families about a new and concerning version of the synthetic opioid known as fentanyl.
In a letter to superintendents and charter school administrators, California Department of Public Health Director and State Public Health Officer Tomás J. Aragón sounded the alarm on “rainbow fentanyl,” a potentially fatal drug that comes in a variety of forms and bright colors. The U.S. Drug Enforcement Administration has similarly noted that rainbow fentanyl looks like candy, which could be a way to attract children and young people.
“Rainbow fentanyl can be found in many forms, including pills, powder and blocks that can resemble sidewalk chalk or candy,” said Dr. Aragón. “Any pill, regardless of its color, shape or size, that does not come from a health care provider or pharmacist can contain fentanyl and can be deadly.” The federal agency says anyone who encounters fentanyl in any form should not handle it and should call 911 immediately.
Fentanyl is roughly 50 times stronger than heroin and roughly 100 times more powerful than morphine. Even one pill can have fatal consequences, and many fentanyl victims don’t even know they’re taking the drug. That’s because fentanyl is often being pressed into counterfeit pills made to look like legitimate prescription opioids, such as oxycodone, or even anxiety medications like Xanax. Because it’s cheap to produce, it’s also showing up in other street drugs like cocaine, heroin and MDMA.
“I encourage parents to have meaningful conversations with their children about the dangers of fentanyl,” said Dr. César Morales, Ventura County Superintendent of Schools. “They need to be aware that even small quantities of this drug can have deadly consequences.”
Recognizing an Opioid Overdose
According to the U.S. Centers for Disease Control and Prevention, fentanyl and other synthetic opioids cause most overdose deaths in the country. While these drugs have no tell-tale tastes, smells or visual indicators, there are signs associated with opioid overdoses. They include:
Small, constricted “pinpoint pupils”
Falling asleep or losing consciousness
Slow, weak or no breathing
Choking or gurgling sounds
Cold and/or clammy skin
Discolored skin (especially in lips and nails)
How to Help Someone Experiencing an Opioid Overdose
The CDC acknowledges that it can be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treating it like an overdose could save a life. Here’s what federal health officials advise:
Call 911 immediately. Most states have laws that protect a person who is overdosing — or the person who called for help — from legal trouble.
Administer naloxone (Narcan) if available. Naloxone is a life-saving medication that can reverse the effects of opioid overdose. It’s available in all 50 states and can be purchased from a local pharmacy without a prescription in most states. Anyone can carry naloxone, and it could potentially save a life.
Try to keep the person awake and breathing.
Lay the person on their side to prevent choking.
Stay with the person until emergency assistance arrives.
The CDC offers more fentanyl-related facts, tips and resources on its website.
# # #
About the Ventura County Office of Education
The Ventura County Office of Education provides a broad array of fiscal, training and technology support services to local school districts, helping to maintain and improve lifelong educational opportunities for children, educators and community members. VCOE also operates schools that serve students with severe disabilities and behavioral issues, provides career education courses, and coordinates countywide academic competitions including Mock Trial and the Ventura County Science Fair. Learn more at: www.vcoe.org.